Tennessee, 2016Winter Weather in Tennessee, March 20, 2016
March 20, 2016 · NWS OHX · 1 event in 1 county or zone
An area of light to moderate rain spread across the northeast half of Middle Tennessee during the day on March 20. The rain changed to light snow on parts of the Cumberland Plateau during the afternoon, with up to 2 inches of snow measured in Putnam County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of light to moderate rain spread across the northeast half of Middle Tennessee during the day on March 20. The rain changed to light snow on parts of the Cumberland Plateau during the afternoon, with up to 2 inches of snow measured in Putnam County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 11:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 20, 11:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT SUN MAR 20 2016
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
UPPER LEVEL SYSTEM WORKING ACROSS THE BOOTHEEL AT THIS TIME. SFC
OBS DO INDICATE SOME SNOWFALL ALONG AND JUST TO THE EAST OF THE
UPPER LOW TRACK. THIS FEATURE IS STILL EXPECTED TO MOVE ACROSS
WESTERN TN AROUND 18Z. HOWEVER...SFC TEMPS ACROSS THE MID STATE
ARE WARMING SOME AHEAD OF THIS SYSTEM. MODEL TEMP TIME HEIGHT
GRAPHICS INDICATE THAT FREEZING LEVELS WILL BE TOO HIGH TO SUPPORT
ANY SNOWFALL. THUS...WILL LEAN TOWARD SHOWERS FOR TODAY...BEST
CHANCES WILL BE FOR EASTERN AREAS. THERE IS ACTUALLY A WEAK SFC
TROUGH JUST TO OUR NE THAT WILL BE MOVING SLOWLY SOUTHWARD TODAY.
THUS...POPS WILL BE HIGHER ACROSS THE PLATEAU. FURTHERMORE...SOME
ADDED INSTABILITY WILL BE IN PLAY TODAY AS THE TREND TOWARD COLDER
AIR ALOFT CONTINUES. COULD STILL SEE SOME VERY SMALL HAIL THIS
AFTERNOON SHOULD SOME TSTM ACTIVITY DEVELOP.
FOR THE FCST...WILL LEAVE EVERYTHING AS IS FOR NOW. ALTHOUGH A
DOWNWARD TEMP ADJUSTMENT MAY BE NEEDED AS THE UPPER LOW MOVES
ACROSS IN THE AFTERNOON.
&&
.AVIATION...
18Z TAF DISCUSSION.
UPPER LEVEL SHORTWAVE AXIS TO MOVE ACROSS MIDDLE TN THIS AFTERNOON
AND EVENING. FOR THE MOST PART...SCT TO BKN SHOWER ACTIVITY WILL
EFFECT THE TAF AREAS. HOWEVER...GIVEN THE INCREASINGLY COLDER AIR
ALOFT...SOME TSTM ACTIVITY MAY OCCUR NEAR CSV AND THERE COULD BE
A BRIEF PERIOD OF SN OR PL AS WELL. THE PRECIPITATION SHOULD END
SHORTLY AFT 00Z-03Z WITH CLEARING SKIES BY 06Z TO 08Z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR BEDFORD-CANNON-
CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-
FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-
LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.
&&
SHORT TERM/AVIATION........21
LONG TERM..................UNGER
Hazardous weather outlook, Mar 20, 4:04 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT SUN MAR 20 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
504 AM CDT SUN MAR 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FREEZE WARNING IS IN EFFECT LATE TONIGHT...BEGINNING AT 1 AM
CDT. YOU SHOULD CONSIDER COVERING OR BRINGING TENDER VEGETATION
INDOORS TO PREVENT DAMAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZE WARNING CONTINUES UNTIL 9 AM MONDAY MORNING. AFTER THAT, NO
HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
19
Winter Weather, Putnam
- When
- March 20, 1:00 PM CST to 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Snow amounts up to 2 inches were reported across the higher elevations of eastern Putnam County. A COOP observer in Monterey measured 1 inch of snow, while a Facebook report indicated 0.9 inches of snow fell on Buck Mountain at an elevation of 1425 feet. CoCoRaHS station 3.9 W Monterey measured 2.0 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623396.